Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 175, NWS Austin/San Antonio, TX

May 12, 2023Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2023, 4:00 PM CDT for Val Verde County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2023, 4:00 PM CDT (21:00 UTC)
Expired
May 12, 2023, 4:33 PM CDT
In force
33 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3718 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:19 PM CDT, 41 minutes earlier.

Area forecast discussion, May 12, 3:19 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
319 PM CDT Fri May 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 232 PM CDT Fri May 12 2023

Key points:

-A Severe Thunderstorm Watch for the Rio Grande Plains is in effect
until 10 PM.

-Rounds of moderate to heavy rains expected to begin later this
afternoon and continue into next week.

-A Flood Watch has been issued beginning this evening and continuing
through Saturday, and may be extended beyond Saturday.

-3 to 6 inches of rain are expected over many areas with isolated
totals of up to 10 inches possible.

-Be sure to have multiple ways to receive flood and severe weather-
related warnings.

Discussion:

A mid level low is moving from northern Mexico into the Big Bend
region of Texas this afternoon. Thunderstorms have developed over
the higher terrain in Mexico and so far movement has been a bit
somewhat erratic. This mid-level system will move slowly toward the
northeast during this period and bring convection into South Central
Texas.

The morning sounding at DRT showed around 4000 j/kg of CAPE and PW
of 1.50 inches. However, the deep layer shear is only around 15 kts.
Even with this low shear with that much CAPE there is a chance for
strong to severe storms this afternoon and evening. Mid-level lapse
are also quite steep and the most likely severe threat will be for
large hail with damaging wind gusts also likely. A Severe
Thunderstorm Watch is now in effect for the Rio Grande Plains until
10 PM.

The PW values are forecast to increase this evening to near the 90th
percentile of the climatological database. This suggests that
locally heavy rain is possible with storms. The weak deep layer flow
also suggests slow storm movement. This combination will mean a
chance for excessive rainfall from slow moving heavy rain producing
storms. We have continued the Flood Watch through Saturday afternoon
and early evening. This system will propagate across our CWA tonight
and Saturday. At this time our best timing is for storms to start
around sunset over the Rio Grande region, reaching the San Antonio
area between 9PM and midnight, and the Austin area between midnight
and 3AM. Showers and storms will continue Saturday and Saturday
night as the mid-level low continues to spin slowly across Texas.
The heaviest rainfall will shift to the area east of I-35/I-37
during the day Saturday. Saturday night the low level flow will turn
more easterly and PW will decrease slightly and there be less chance
for locally heavy rain. Rainfall totals across the CWA will be 3-6
inches with local amounts up to 10 inches.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 232 PM CDT Fri May 12 2023

A broad area of low pressure located from the intermountain region
southward into northern Mexico and a subtropical ridge over the Gulf
of Mexico will remain in place as we head into late this weekend and
early next week. This broad, upper low along with the possibility of
a weak frontal boundary dropping southward will provide a good
pattern for additional showers and thunderstorms. While there is
uncertainty regarding the southward progression of the frontal
boundary, confidence remain good for additional rounds of showers and
thunderstorms across south central Texas. The latest trend in the
model data tends to favor most of south central Texas with high rain
chances on Sunday. As we head into Monday, our western areas
including the Rio Grande plains, southern Edwards Plateau and into
the Hill Country and I-35 corridor near San Antonio remain favored
for additional showers and storms, with lower rain chances farther
east through the remainder of the region.

For the mid-week period, the subtropical ridge axis to our east
begins to break down, allowing for a weak upper trough axis to move
through the region. We will keep additional rain chances in the
forecast, but rain chances will ease a bit as shower and thunderstorm
activity trends down to scattered coverage. For Thursday and Friday,
an upper low tries to deepen over the Baja Peninsula. Our region will
see a return of active southwest flow aloft. Additional rain chances
will continue across the region, but we will keep them on the low
side and primarily favored during the peak heating hours.

High Temperatures on Sunday and Monday will remain in the mid 70s to
lower 80s due to expected cloud cover and rain chances. A gradual
warming trend will then take over through the remainder of the
period, with highs warming into the lower 80s to near 90. Overnight
lows through the period will remain in the lower 60s to lower 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Fri May 12 2023

Ceilings have mostly improved to VFR and should be there at all area
airports within the next couple of hours. Showers and thunderstorms
will develop later this afternoon in Mexico and move toward the east
moving into DRT late this afternoon and San Antonio and Austin late
evening or early overnight. Showers and thunderstorms will continue
off and on through the night and morning Saturday. To simplify the
TAFs we kept precipitation continuous through the extended part of
the period. The likelihood is rain will not be continuous, but
timing is not possible at this time. Conditions will be MVFR through
the period regardless.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  83  68  81 /  50  70  70  80
Austin Bergstrom Intl Airport  69  81  66  81 /  50  70  70  80
New Braunfels Muni Airport     69  81  67  81 /  70  80  70  80
Burnet Muni Airport            67  80  66  79 /  60  90  70  80
Del Rio Intl Airport           68  80  68  81 /  90  60  80  70
Georgetown Muni Airport        69  81  66  80 /  50  80  70  80
Hondo Muni Airport             66  77  66  79 /  90  80  80  80
San Marcos Muni Airport        69  81  66  81 /  60  80  70  80
La Grange - Fayette Regional   71  82  70  81 /  40  60  50  70
San Antonio Intl Airport       68  79  67  79 /  80  90  80  80
Stinson Muni Airport           69  79  68  80 /  80  80  80  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Saturday evening for
Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-
Dimmit-Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-
Karnes-Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

&&

Short-Term...05
Long-Term...Platt
Aviation...05
Hazardous weather outlook, May 12, 3:21 AM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
321 AM CDT Fri May 12 2023

TXZ171>173-183>194-202>209-217>225-228-130830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
321 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Confidence continues to increase for periods of widespread heavy
rainfall and flooding beginning tonight across South Central
Texas. There is a level 2 to 3 out of 4 risk of excessive
rainfall leading to flooding.

A Flood Watch is in effect beginning this evening across all of
South Central Texas. This is an evolving forecast. So, be sure to
check the forecast frequently for updates.

Now is the time to plan for possible high impact flooding
beginning tonight. Flash flooding could be especially dangerous
tonight when it is more difficult to recognize at night.

There is also a level 1 to 2 out of 5 risk for severe storms
across most of the area late this afternoon through tonight. Large
hail and damaging wind gusts are the main severe weather threats,
however, cannot rule out a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Confidence continues to increase for periods of widespread heavy
rainfall and flooding Saturday through Sunday, and possibly into
next week. Confidence is moderate to high that widespread rainfall
totals of 3 to 6 inches will occur this weekend, favoring areas
from the Rio Grande to along the I-35 corridor to near the Coastal
Plains. Locally higher amounts around 10+ inches are possible,
though very difficult to pinpoint where, at this time. There is a
level 2 to 3 out of 4 risk of excessive rainfall leading to
flooding on Saturday and 1 to 2 out of 4 risk Sunday through
Tuesday.

A Flood Watch is in effect beginning this evening and continuing
through Saturday across all of South Central Texas. It is possible
that it may be extended beyond Saturday. This is an evolving
forecast. So, be sure to check the forecast frequently for
updates.

Now is the time to plan for possible high-impact flooding this
weekend. Flash flooding could be especially dangerous at night
when it is more difficult to recognize. Rises are expected on
area rivers, some into moderate to major flood categories.

There is also a level 1 to 2 out of 5 risk for severe storms
across most of the area on Saturday, with large hail and damaging
wind gusts the main severe weather concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 12, 3:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
334 PM CDT Fri May 12 2023

TXZ183-122115-
Val Verde TX-
334 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of central Val Verde
County through 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Point, or 12 miles southeast of Comstock, moving northwest at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Del Rio, Comstock, Lake View, Amistad Acres, Shumla, Amistad Village,
Black Brush Point, Seminole Canyon State Park, Box Canyon, Diablo
East, Governors Landing, Long Point, Pecos River Boat Ramp, 277 South
Boat Ramp, 277 North Campground, Rough Canyon Recreation Area, Spur
406 Campground, Rock Quarry Campground, Salem Point and Devils River
State Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3002 10154 3007 10087 2940 10080 2940 10103
      2946 10106 2947 10115 2952 10118 2953 10126
      2958 10124 2963 10127 2962 10128 2958 10128
      2958 10131 2965 10130 2965 10136 2970 10137
      2975 10142 2977 10140 2975 10145
TIME...MOT...LOC 2034Z 154DEG 25KT 2958 10100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 12, 3:56 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
356 PM CDT Fri May 12 2023

TXZ183-122145-
Val Verde TX-
356 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of north central Val
Verde County through 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Juno, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3029 10115 2996 10118 2994 10145 3029 10150
TIME...MOT...LOC 2056Z 185DEG 22KT 3005 10134

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:34 PM CDTSpecial Weather StatementEWXVal Verde41 min
May 12, 3:56 PM CDTSpecial Weather StatementEWXVal Verde49 min
May 12, 4:36 PM CDTSpecial Weather StatementEWXVal Verde39 min
May 12, 4:41 PM CDTSevere Thunderstorm WarningEWXVal Verde64 min
May 12, 4:42 PM CDTSpecial Weather StatementEWXVal Verde48 min
May 12, 5:17 PM CDTSpecial Weather StatementEWXKinney58 min
May 12, 5:42 PM CDTSpecial Weather StatementEWXTerrell48 min
May 12, 5:58 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 12, 6:07 PM CDTSevere Thunderstorm WarningEWXVal Verde53 min
May 12, 6:38 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXKinney, Maverick, Val Verde67 min
May 12, 6:43 PM CDTSpecial Weather StatementEWXMaverick47 min
May 12, 6:53 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.